MENU

Health officials: Synthetic marijuana being linked to severe bleeding, death

synthetic pot.jpg
synthetic pot

Health officials have issued a new warning about synthetic cannabinoids, saying a chemical found in some of the products is causing severe bleeding and, in some cases, death.

Synthetic marijuana, which goes under a number of names including Spice and K2, can be found online or in some novelty shops and convenience stores across the country.

While certain types of synthetic pot are illegal in Wisconsin, the Attorney General’s Office explained the formula for the products changes more quickly than lawmakers can outlaw it.

The first reports of the products being linked to bleeding come from Illinois, where there were 126 cases, including three deaths as of Friday.

Dr. Jon Meiman, chief medical officer with the Wisconsin Division of Public Health, said there are four reported cases in Wisconsin.

"We don't know the health effects of these chemicals,” he said. "We're really not talking about one chemical. We're talking about hundreds of chemicals."

Emergency department Dr. Brian Patterson said with a wide category of products, some give users effects similar to marijuana and some don't.

“People really don't know what they're getting, and the worry is that there's this false sense of security because marijuana is in the name and that's what they're getting, and really, it's quite different.” Patterson said. "(Patients) come in very agitated, sometimes seeing and hearing things that aren't there -- some pretty scary symptoms they weren't expecting."

Patterson said there are cases of bleeding from a batch of synthetic pot in the area. He explained it has a blood-thinning chemical that could cause life-threatening bleeding from minor injuries.

"The chemical is essentially a rat poison, and we're not sure why it's there or how it got there,” Meiman said, adding that officials are investigating and looking to prevent additional cases.

With so much unknown about synthetic marijuana, Meiman does know the best bet is to stay away.

"We encourage people to avoid them, especially so, given cases of severe bleeding,” he said.

Patterson urges those with irregular bleeding after using synthetic cannabinoids to visit the emergency room. There is a treatment available.

FOLLOW US ON TWITTER